Coronation Street’s Jodie sabotages Doug’s medication but could he relapse so quickly?
Could Doug’s symptoms return so quickly after Jodie switched his medication? NHS and expert guidance explain the risks of suddenly stopping treatment.
Coronation Street’s episodes last week saw Doug become suspicious of a radio after Jodie replaced his prescribed antipsychotic medication with painkillers.
The speed of the change raises a question about her sabotage: could missing his medication really affect him so quickly?

Suddenly stopping antipsychotic treatment can cause withdrawal effects or allow symptoms to return. However, medical guidance does not establish a universal one-day timeline, and the scenes alone cannot confirm whether Doug’s reaction would happen at that speed.
The NHS warns: “Suddenly stopping prescription medicine could trigger a return of your symptoms (relapse).” It advises that prescribed medication should only be stopped with guidance from the healthcare professional responsible for someone’s care.

Antipsychotics can help treat symptoms such as hearing voices or having strongly held beliefs that are not based in reality.
They are prescribed for several mental health conditions, so Doug taking them does not, by itself, establish a particular diagnosis.
The medicine involved makes a difference to what happens when treatment is interrupted. Some antipsychotics stay in the body longer than others, meaning a missed tablet does not automatically cause their effects to disappear immediately.

The dose, how long someone has been taking the medicine and their treatment history also matter. Without those details about Doug, there is no reliable way to say exactly when his symptoms would return.
There is also a distinction between withdrawal and relapse. Withdrawal means effects caused by the body adjusting to a medicine being reduced or stopped, while relapse means the return or worsening of the condition being treated.

The Royal College of Psychiatrists warns that “stopping suddenly may make you feel physically and/or mentally unwell”. Its guidance recommends reducing antipsychotic medication slowly with a doctor’s advice and support.
That helps explain why Jodie’s actions are dangerous, even though it does not prove the precise timing shown on screen. Doug believes he is taking his usual tablets, while the painkillers provide no replacement for his antipsychotic treatment.
NICE, which produces clinical guidance, recommends: “If withdrawing antipsychotic medication, undertake gradually and monitor regularly for signs and symptoms of relapse.” By secretly switching the tablets, Jodie has interrupted Doug’s treatment without either of those safeguards.
For anyone concerned about their own missed medication or returning symptoms, the appropriate next step is to contact their prescriber or mental health team. Changes to antipsychotic treatment should be made with professional support.
Coronation Street airs on ITV1 and is available on ITVX. Image credit: ITV.